Hail, Sheridan
- When
- August 18, 5:22 PM MST
- Where
- Sheridan County, 3.3 mi SE of Antioch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.040, -102.530
Thunderstorms developed on the high plains during the late afternoon. As the storms moved eastward, an isolated severe thunderstorm produced large hail in the eastern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed on the high plains during the late afternoon. As the storms moved eastward, an isolated severe thunderstorm produced large hail in the eastern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 4:16 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 616 PM CDT TUE AUG 18 2009 .UPDATE... UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH. && .PREV DISCUSSION... /ISSUED 330 PM CDT TUE AUG 18 2009/ DISCUSSION... POTENTIALLY ACTIVE EVENING SETTING UP AS A SHORT WAVE MOVES OFF THE FRONT RANGE AND THROUGH NEBRASKA AND KANSAS. SHEAR AND INSTABILITY ARE MODEST BUT LOW FREEZING LEVELS WILL SUPPORT HAIL FORMATION WITH ANY STORMS WHICH BECOME STRONG OR SEVERE. BLENDED MODEL SOLNS SUGGESTED SWRN NEB WOULD BE THE MOST ACTIVE AREA THIS EVENING AND INSTABILITY THIS AFTERNOON IS GREATEST ACROSS THIS REGION. A LOW LEVEL JET IS FCST TO DEVELOP TONIGHT WHICH COULD ENHANCE OR PROLONG THUNDERSTORM DEVELOPMENT. SO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SWRN NEB THIS EVENING BECOMING ISOLATED NORTH AND EAST. THE AFOREMENTIONED THUNDERSTORMS ARE FORMING IN A WEAKLY SHEARED WARM AIR ADVECTION ZONE AHEAD OF A WEAK TROF. THE TROF IS PROGGED TO ADVANCE THROUGH THE FCST AREA TONIGHT AND WEDNESDAY MORNING AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY ALONG AND EAST OF HIGHWAY 183. ANOTHER AREA OF WEAKER CONVECTION IS POSSIBLE AS THE COLD FRONT MOVES THROUGH LATE WEDNESDAY THROUGH EARLY THURSDAY MORNING. WITH THE PASSAGE OF THE COLD FRONT THE STAGE FOR GENERALLY COOL WEATHER WEDNESDAY NIGHT THROUGH FRIDAY WITH LOWS FALLING INTO THE UPPER 40S TO LOWER 50S AND HIGHS IN THE UPPER 70S TO LOWER 80S. SATURDAY THROUGH MONDAY...BOTH THE GFS AND ECMWF CONTINUE IN VERY GOOD AGREEMENT. THE HOT SOUTHWESTERN U.S. UPPER LEVEL RIDGE IS FORECAST TO BUILD ACROSS THE CENTRAL PLAINS PRODUCING A STRONG CAP WITH TEMPERATURES WARMING INTO THE UPPER 80S TO LOWER 90S. RECENT RAINFALL IN MANY AREAS SHOULD PREVENT MID OR UPPER 90S AND FCST HIGHS HAVE BEEN LIMITED TO LOWER 90S FOR NOW. MOISTURE AND INSTABILITY WILL GRADUALLY INCREASE DURING THIS MINI HEAT WAVE BUT A SUBSTANTIAL CAP WILL DEVELOP FOR A DRY FCST THIS WEEKEND. LATE MONDAY AND TUESDAY...THE UPPER LEVEL RIDGE WILL FLATTEN AND A COLD FRONT WILL MOVE THROUGH PRODUCING COOLER WEATHER AND A SLIGHT CHANCE OF THUNDERSTORMS. AVIATION... THE MAIN CONCERN FOR AVIATION INTERESTS IN WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING WILL BE ISOLATED TO SCATTERED CONVECTION OVER THE REGION. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS IN VCTNY OF THE STORM AS WELL AS VARIOUS SIZED OF HAIL...BOTH ALOFT AND AT THE SURFACE. THE NATURE OF THE STORMS KEPT A PREVAILING OR TEMPO MENTION OUT OF THE KLBF AND KVTN TAF SITES AT 18Z BUT FURTHER UPDATES OR FORECASTS MAY BE ABLE TO PLACE THESE IN TAF WITH HIGHER CONFIDENCE. ISOLATED CONVECTION WILL BE POSSIBLE THROUGH THE NIGHT TIME HOURS WITH AN APPROACHING SFC BOUNDARY AND UPPER LEVEL SUPPORT OVER NORTHERN NEBRASKA INCLUDING KVTN. THE BEST THUNDERSTORM CHANCES SHOULD SHIFT EASTWARD THROUGH THE AFTERNOON HOURS ON WEDNESDAY. A SECONDARY...AND LESS CLEAR...THREAT TO THE AREA TONIGHT WILL BE THE POSSIBILITY OF STRATUS IN THE IFR/MVFR CATEGORY FORMING ACROSS WESTERN NEBRASKA DURING THE EARLY MORNING HOURS. AGAIN CONFIDENCE FAIRLY LOW AND ONLY PLACED HINT IN KLBF TAF. STRONG SOUTHERLY LOW LEVEL FLOW AHEAD OF APPROACHING NORTHERN PLAINS SYSTEM SHOULD PULL MOISTURE FROM THE SOUTHERN PLAINS...WHERE STRATUS OCCURRED TUESDAY MORNING...INTO NEBRASKA WHERE CIGS MAY FORM AND LIGHT FOG MAY BE POSSIBLE IN THE PLATTE RIVER VALLEY. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT /1 AM MDT/ WEDNESDAY FOR NEZ004>009-022>027-035>038-056>059-069>071-094. && SHORT TERM/EXTENDED...AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT TUE AUG 18 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 335 PM CDT TUE AUG 18 2009 /235 PM MDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THUNDERSTORMS DEVELOPING ALONG A SURFACE TROUGH IN THE NEBRASKA PANHANDLE WILL CONTINUE TO MOVE EASTWARD INTO WESTERN NEBRASKA THROUGH THE EVENING AND OVERNIGHT HOURS. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A SPRINGVIEW TO NORTH PLATTE TO CURTIS LINE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND NORTH CENTRAL NEBRASKA WEDNESDAY AND WEDNESDAY AFTERNOON AND EVENING. A COLD FRONT IS EXPECTED TO PASS THROUGH NEBRASKA WEDNESDAY AND WEDNESDAY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PASSES. BECAUSE OF THE PROJECTED TIMING OF THE FRONTAL PASSAGE...THE PRIMARY RISK WILL BE CENTRAL AND NORTH CENTRAL NEBRASKA WHERE THE INSTABILITY WILL BE THE MOST FAVORABLE. TIMING OF THE FRONT IS THE PRIMARY ISSUE WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS. A SLIGHT DELAY IN THE PASSAGE OF THE FRONT COULD RESULT IN A MORE WESTWARD INITIATION OF SEVERE THUNDERSTORMS...SO THERE IS SOME UNCERTAINTY IN THE LOCATIONS OF THE GREATEST SEVERE POTENTIAL. THE RISK OF THUNDERSTORMS WILL DROP OFF SIGNIFICANTLY FRIDAY AND THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
The North Platte radar (KLNX), 162 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188122.